More Trouble For LariamOct 10, 2002 | WWW.CBSNEWS.COM For animal lovers Jane and Bob Daehler, an African safari was a lifelong dream. But, as CBS News Correspondent Cynthia Bowers reports, a year later, the couple is still living a nightmare.
It's something she lives with everyday, "every minute, every second," says Bob Daehler. "It's just devastated our lives."
Just two days after arriving in Kenya, Jane suddenly snapped.
"Every time I closed my eyes for more than two minutes, I was seeing these movies," she says. "It was horrible things, bad things."
"She became completely confused, manic, agitated," Daehler says of his wife. "She was paranoid."
Daehler, a San Antonio doctor who'd taken many exotic trips with his wife, watched helplessly, as miles from civilization, her condition rapidly deteriorated.
"I remember grabbing you and screaming, 'I have to go home,'" she says to him.
A local doctor's diagnosis: the medicine meant to keep her well from deadly malaria made her sick.
Every year, nearly half a million Americans, like the Daehlers, take Lariam when traveling to places where malaria is still a problem. It's effective, but a recent study found as many as a quarter of people who take it experience some kind of psychiatric side effects.
Hundreds of reports of adverse side effects are on file, and now the Army is investigating whether Lariam played a roll in the recent rash of domestic murders at Ft. Bragg, involving soldiers just returned from Afghanistan who had taken the drug.
Since he's a physician, Daehler researched Lariam, particularly since Jane was on Prozac for past depression. But Daehler says nowhere did he find any warning that she shouldn't take Lariam. That lack of information is at the heart of a lawsuit the Daehlers filed this week against the drug's maker. Hoffman-LaRoche.
"They're failing to adequately warn those people, and the physicians that prescribe this drug, that this danger does exist," says Paul Smith, the Daehler's attorney.
Hoffman-LaRoche insists Lariam is safe, saying it updates warnings when necessary - including new packaging that advises against mixing Lariam and anti-depressants. Precautions the Daehlers say are too little, too late.
"It makes me incredibly angry," says Jane. I honestly can't understand."
These days Jane still struggles with fatigue and facing up to the fact that her exotic pet birds may be as close as she'll get to the tropics for some time to come.